Arkansas, 2016Tornado in Arkansas, May 9, 2016
May 9, 2016 · NWS LZK · 1 event in 1 county or zone
A tornado moved through Saline County on May 9, 2016 and caused damage at several homes. It also uprooted or snapped numerous trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado moved through Saline County on May 9, 2016 and caused damage at several homes. It also uprooted or snapped numerous trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 1:56 PM CST, 7 hours 38 minutes earlier.
Area forecast discussion, May 9, 1:56 PM CST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
256 PM CDT MON MAY 9 2016
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
A POTENTIALLY SIGNIFICANT WEATHER EVENT IS SETTING UP FOR LATE
THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SHORTWAVE IS
QUICKLY PROGRESSING EASTWARD ACROSS THE PANHANDLES REGION OF
TX/OK. MEANWHILE...MORNING SHOWER ACTIVITY HAS LINGERED ACROSS
MUCH OF THE STATE...WITH AN EXPANSIVE AREA OF CLOUD COVER STILL
COVER THE BULK OF THE REGION. THIS HAS HAS LIMITED THE
HEATING/INSTABILITY POTENTIAL THIS AFTERNOON.
REGARDLESS...GIVEN THE IMPRESSIVE UPPER LEVEL DYNAMICS ASSOCIATED
WITH THE SHORTWAVE...THERE WILL STILL CONVECTIVE ACTIVITY
EXPECTED. MID-LEVEL LAPSE RATES ARE EXPECTED TO STEEPEN AS COLDER
TEMPS ARE ADVECTED EASTWARD. THIS WILL ALLOW FOR A DEEPER CAPE
PROFILE AND STRONGER UPDRAFTS. AS SUCH...DO EXPECT
DISCRETE...SUPERCELL FORMATION ACROSS EASTERN OK AND WESTERN AR
THIS EVENING...ESPECIALLY AS A WARM FRONTAL BOUNDARY BEGINS TO
LIFT. STORMS THAT GET GOING OVER WESTERN PORTIONS OF THE STATE
LATER TODAY WILL BE CABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND SOME TORNADOES.
AS THE STORMS MOVE EASTWARD INTO CENTRAL PORTIONS...THE DISCRETE
CELLS COULD LOSE SOME OF THE SURFACED BASED INSTABILITY AND FORM A
QUASI-LINER CONVECTIVE LINE...POTENTIALLY LIMITING THE TORNADIC
CHANCES LATER.
THE STORMS WILL MOVE ACROSS THE STATE THROUGH THE EARLY OVERNIGHT
HOURS BEFORE PASSING EAST OF THE MISSISSIPPI.
FOR TUESDAY...WARM DEWPOINTS WILL BE IN PLACE...WITH DECENT
INSTABILITY. HOWEVER...UPPER LEVEL SUPPORT LOOKS MINIMAL AT BEST.
HOWEVER...SOME STORMS WILL BE POSSIBLE
&&
.LONG TERM...WEDNESDAY THROUGH MONDAY NIGHT
AN UPPER LEVEL TROF AND A SFC COLD FRONT WILL BE PUSHING THRU THE
AREA IN THE WEDNESDAY TO THURSDAY TIME FRAME. LOOKS LIKE THERE COULD
BE ANOTHER RISK FOR SEVERE WEATHER...MAINLY ON WEDNESDAY NIGHT
ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE CWA.
AS THE COLD FRONT PUSHES THRU...SFC HIGH PRESSURE WILL BUILD INTO
THE AREA...AS A NWLY FLOW BECOMES ESTABLISHED ALOFT. BY THIS
WEEKEND...ANOTHER COLD FRONT WILL BE AFFECTING THE AREA...BRINGING
THUNDERSTORM CHANCES BACK INTO THE FORECAST FOR SUNDAY. 53
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 64 81 68 85 / 90 30 40 30
CAMDEN AR 68 88 67 85 / 60 20 10 20
HARRISON AR 62 81 65 82 / 80 20 30 40
HOT SPRINGS AR 66 84 69 84 / 70 20 20 30
LITTLE ROCK AR 66 85 69 86 / 80 20 20 30
MONTICELLO AR 68 87 67 86 / 60 20 10 20
MOUNT IDA AR 65 82 67 83 / 70 20 20 30
MOUNTAIN HOME AR 63 82 65 85 / 90 20 40 40
NEWPORT AR 66 82 68 86 / 80 30 40 30
PINE BLUFF AR 67 86 67 85 / 60 20 20 20
RUSSELLVILLE AR 64 82 67 85 / 90 20 20 30
SEARCY AR 65 83 66 85 / 80 20 30 30
STUTTGART AR 67 84 66 86 / 70 20 30 30
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...224 / LONG TERM...53
Hazardous weather outlook, May 9, 4:00 AM CST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON MAY 9 2016
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT MON MAY 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS A STORM
SYSTEM APPROACHES FROM THE WEST. STRONG AND SEVERE STORMS WILL BE
POSSIBLE BY LATE THIS AFTERNOON AND INTO THE EVENING AS THE STRONG
LOW PRESSURE SYSTEM INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS
OVER ARKANSAS. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS
OVER MUCH OF WESTERN AND CENTRAL ARKANSAS...WITH A SLIGHT RISK
ELSEWHERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A NEW STORM SYSTEM WILL BRING THE NEXT ROUND OF SHOWERS AND
THUNDERSTORMS TO ARKANSAS WEDNESDAY NIGHT AND THURSDAY. RAIN CHANCES
WILL BE ENHANCED BY AN ASSOCIATED COLD FRONT THAT WILL BE MOVING
THROUGH THE STATE. SOME STRONG AND SEVERE STORMS ARE EXPECTED TO
ACCOMPANY THE FRONT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
SEVERE WEATHER CONCERNS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY NIGHT.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.
51/44
In the hours before
Special weather statement, May 9, 7:31 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
831 PM CDT MON MAY 9 2016
ARZ037-040-041-100215-
SCOTT AR-MONTGOMERY AR-POLK AR-
831 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTGOMERY...SOUTH
CENTRAL SCOTT AND POLK COUNTIES UNTIL 915 PM CDT...
AT 830 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF VANDERVOORT...OR 24 MILES SOUTHWEST OF MENA...MOVING
NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MENA... WICKES... HATFIELD...
VANDERVOORT... HARTLEY... MCCAULEY...
SHADY... COSSATOT RIVER STATE...
MENA INTERMOUNTAIN A...
POLK COUNTY FAIRGROU...
OPAL... COVE...
ACORN... BIG FORK... NUNLEY...
HATTON... CHERRY HILL IN POLK ...
CAMP PIONEER...
BOGG SPRINGS... INK...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR WESTERN
ARKANSAS.
LAT...LON 3451 9446 3478 9397 3452 9378 3435 9422
3436 9425 3434 9426 3426 9446
TIME...MOT...LOC 0130Z 240DEG 49KT 3435 9455
56Special weather statement, May 9, 7:35 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
835 PM CDT MON MAY 9 2016
ARZ004-005-012>014-022-023-100215-
SEARCY AR-VAN BUREN AR-NEWTON AR-MARION AR-BAXTER AR-POPE AR-
STONE AR-
835 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAN BUREN...
SOUTHEASTERN MARION...SOUTHEASTERN NEWTON...SEARCY...NORTHEASTERN
POPE...SOUTH CENTRAL BAXTER AND NORTHWESTERN STONE COUNTIES UNTIL 915
PM CDT...
AT 834 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MOORE...OR 22 MILES SOUTHWEST OF MARSHALL...MOVING NORTHEAST AT 55
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARSHALL... EVENING STAR... SMYRNA...
KAY... BOHANNON... BLANCHARD SPRINGS CA...
ELBERTA... WATTS... WITTS SPRING...
ADVANCE... MARSENA... MOORE...
THOLA... IMO... LESLIE...
BIG FLAT... BEN HUR... ZACH...
ALCO... CANAAN...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
ARKANSAS.
LAT...LON 3594 9215 3560 9298 3576 9310 3619 9233
TIME...MOT...LOC 0134Z 240DEG 48KT 3573 9296
56
Local storm report, May 9, 8:01 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
901 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG SALEM 36.37N 91.82W
05/09/2016 FULTON AR TRAINED SPOTTER
TREES SNAPPED AND UPROOTED IN SALEM. LARGE TREES DOWN
WITH MULTIPLE POWER AND TELEPHONE LINES DOWN. SPOTTER
ESTIMATED WINDSPEED AT 75 MPH.
&&
CDALTONLocal storm report, May 9, 8:03 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
903 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG GRANNIS 34.24N 94.33W
05/09/2016 POLK AR EMERGENCY MNGR
SEVERAL TREES DOWN ALONG HIGHWAY 71.
0900 PM HAIL GRANNIS 34.24N 94.33W
05/09/2016 E1.00 INCH POLK AR LAW ENFORCEMENT
RELAYED BY POLK COUNTY EM.
&&
226Local storm report, May 9, 8:09 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
909 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG SALEM 36.37N 91.82W
05/09/2016 FULTON AR EMERGENCY MNGR
PLANES SEVERELY DAMAGED ALONG WITH STRUCTURAL DAMAGE TO
SOME AIRPORT BUILDINGS.
&&
CDALTONLocal storm report, May 9, 9:14 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1014 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG NEW HOPE 34.23N 93.88W
05/09/2016 PIKE AR LAW ENFORCEMENT
TREES DOWN IN NEW HOPE.
&&
CDALTONTornado, Saline
- When
- May 9, 9:34 PM CST to 9:39 PM CST
- Where
- Saline County, 1.84 mi WSW of Tatumville to 0.64 mi ENE of Tatumville
- Rating
- EF1
- Path length
- 2.7 mi
- Path width
- 200 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.690, -92.610
NWS Storm Survey revealed an EF1 Tornado with a track length of 2.7 miles...and max width of 200 yards. Numerous trees were uprooted or snapped...with a few trees on homes. Several homes had roof damage. A manufactured home had windows broken.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 20162 deaths · $5.5 million · EF4 · 39 events
- Tornadoes and Hail in Oklahoma, May 9, 20162 injured · $3.3 million · EF3 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 9 to 10, 2016$1.5 million · EF2 · 25 events
- Tornadoes and Flash Flooding in Texas, May 9, 2016$511,000 · EF1 · 41 events
- Hail and Damaging Winds in Arkansas, May 9 to 12, 2016$510,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, May 9, 2016$65,000 · 1.75 in hail · 53 events
- Blizzard and Flooding in Montana, May 9 to 15, 2016$450,000 · 5 events
- Tornadoes and Hail in Nebraska, May 9, 2016$270,000 · EF0 · 9 events
- Hail in Kansas, May 9, 2016$190,000 · 1.75 in hail · 4 events
- Damaging Winds in Missouri, May 9, 2016$102,000 · 65 kt wind · 5 events
- Flash Flooding and Hail in Nebraska, May 9 to 10, 2016$46,000 · 2.75 in hail · 13 events
- Tornado and Flood in Kansas, May 9, 2016EF0 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638111.